Texas, 2019

High Wind in Texas, November 30, 2019

November 30, 2019 · NWS LUB · 12 events in 12 counties and zones

A very strong short wave trough passed over the region on the 30th bringing high winds to the extreme Southern Texas Panhandle into the central South Plains. Winds at 700 mb were between 65 and 70 knots but a Pacific cold front in the morning limited atmospheric mixing to 750 mb.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A very strong short wave trough passed over the region on the 30th bringing high winds to the extreme Southern Texas Panhandle into the central South Plains. Winds at 700 mb were between 65 and 70 knots but a Pacific cold front in the morning limited atmospheric mixing to 750 mb. However, winds at 750 mb were still around 50 knots which were able to mix down to the surface by the afternoon. Notable wind damage was observed within the city of Lubbock (Lubbock County). Several utility poles were blown down and a storage shed was blown into a utility line.

High wind gusts from the Texas Tech University West Texas mesonet are below:

63 mph at Olton (Lamb County), 63 mph at Caprock Canyons State Park (Briscoe County), 63 mph at Plainview (Hale County), 62 mph at Silverton (Briscoe County), 61 mph at Friona (Parmer County), 61 mph at Morton (Cochran County), 61 mph at Aiken (Hale County), 60 mph at Dimmitt (Castro County), 60 mph at Northfield (Motley County), 60 mph at Earth (Lamb County), 60 mph at Vigo Park (Swisher County), 60 mph at Reese Center (Lubbock County), 60 mph at South Plains (Floyd County), 60 mph at Anton (Hockley County), 59 mph at Tulia (Swisher County), 58 mph at Abernathy (Hale County), 58 mph at Muleshoe (Bailey County), and 58 mph at Happy (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 5:34 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Nov 30, 5:34 AM CST, 5 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
534 AM CST Sat Nov 30 2019

.AVIATION...
VFR conditions are now prevailing for all terminals this morning.
Low level jet has begun to ramp up this morning based on
information from Reese Center so have added LLWS for all
terminals as surface wind speeds are still relatively light.
Expect westerly winds to really pick up around 10am which will
end the LLWS threat. With the gusty west winds periods of blowing
dust will be possible late this morning into the afternoon that
may reduce visibilities. Westerly winds will weaken around sunset
which may allow another period of LLWS to affect the terminals
this evening however due to the uncertainty of when winds at the
surface and aloft will weaken have decided to hold off inclusion
in TAF for now. /WCI

&&

.PREV DISCUSSION... /issued 352 AM CST Sat Nov 30 2019/

DISCUSSION...
The shallow stratus has nearly completely eroded for much of the
area, but remains mostly intact over the southern Rolling Plains.
We are extending the Dense Fog Advisory until 8 am for this area.

But trends on the Caprock this morning were clear that veered
westerly flow with drier air was sweeping in. And a Pacific Cold
Front will also become more apparent around daybreak with flow
veering to the west-northwest with cold advection prevalent
throughout the day. Highs today will again come up short of
normals.

But the big news today will be wind. And solutions have trended
very recently toward stronger flow in the upper portion of the
projected mixed layer, around 750-800 millibars, with wind speeds
close to 50 to 55 knots from about Lubbock northward and westward.
This is often a good indicator for potential maximum wind gust
and suggests a possible risk for high winds in about this same
area today. For now, we followed the previous trends and blended
wind solutions indicating the main high wind threat today will be
just north of Lubbock and have issued a High Wind Warning starting
later this morning. But we may adjust the High Wind Warning
further south if the trends indicated above for 50+ knots near the
top of the mixed layer continue in the next few hours. A Wind
Advisory has also been issued for most of the remainder of the
area for the same time period. Projected wind speeds also support
at least a light blowing dust haze developing on the Caprock, even
in spite of the recent rain and we have continued the mention for
Patchy Blowing Dust. Wind speeds likely to decline by late this
afternoon and become more typically breezy or low-end windy near
or just after dark.

Cooler air will continue advecting overnight, and Sunday will see
another below normal temperature day with much lighter winds,
though still breezy over the northern Rolling Plains.

Beyond Sunday, little has changed as an upper level ridge will
bring near-normal temperatures for most of the early to mid part
of the week. A weak front should cause a shift to light northerly
flow Tuesday but probably not much impact on temperatures. A wave
passing Thursday appears will not have enough amplitude to hold
moisture, so rain chances likely to skip past our area. But at
least should see minor cooling by Friday behind associated cold
front. So, dry conditions will dominate the week ahead. RMcQueen

FIRE WEATHER...
Recent cold and wet weather has left ERC values quite low. Given how
long this morning relative humidity values have remained high, it
will take most of today to dry into the 20-30 percent range, even
with strong west-northwest winds. But expected wind speeds in the
30-45 mph range and gusts 55-65 mph argue towards an area-wide
Fire Danger Statement for this afternoon since fine fuels can dry
very rapidly. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 8 AM CST this morning for TXZ037-038-
043-044.

Wind Advisory from 10 AM this morning to 7 PM CST this evening
for TXZ025-026-031>043.

High Wind Warning from 10 AM this morning to 7 PM CST this
evening for TXZ021>024-027>030.

&&

58/05
Hazardous weather outlook, Nov 30, 7:35 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
735 AM CST Sat Nov 30 2019

TXZ021>044-011345-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
735 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Strong winds and patchy blowing dust will over-spread the region
today.  A High Wind Warning is in effect for the northern South
Plains and extreme southern Texas Panhandle from 10 AM until 7 PM
today. A Wind Advisory is in effect for the remainder of the area
for the same time period. Also, elevated fire danger is expected
to result from the strong, dry winds. A Fire Danger Statement is
in effect area-wide this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Swisher

When
November 30, 11:14 AM CST to 1:11 PM CST
Where
Swisher forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Bailey

When
November 30, 11:15 AM CST
Where
Bailey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Lamb

When
November 30, 11:40 AM CST to 12:30 PM CST
Where
Lamb forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
November 30, 11:44 AM CST to 2:23 PM CST
Where
Briscoe forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Castro

When
November 30, 12:00 PM CST to 2:10 PM CST
Where
Castro forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Motley

When
November 30, 12:15 PM CST to 12:50 PM CST
Where
Motley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Hale

When
November 30, 12:25 PM CST to 2:40 PM CST
Where
Hale forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Parmer

When
November 30, 12:30 PM CST
Where
Parmer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Floyd

When
November 30, 12:49 PM CST to 1:12 PM CST
Where
Floyd forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
November 30, 1:50 PM CST to 2:20 PM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hockley

When
November 30, 2:05 PM CST
Where
Hockley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Cochran

When
November 30, 2:10 PM CST
Where
Cochran forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863886, 863882, 863883, 863888, 863885, 863889, 863891, 863890, 863892, 863895, 863893, 863894.